Georgia, 2019

Hail and Damaging Winds in Georgia, June 22, 2019

June 22, 2019 · NWS CHS · 10 events in 7 counties and zones

Strong to severe thunderstorms developed during the afternoon where boundaries associated with a previous mesoscale convective system became focal points of differential heating and convergence.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Strong to severe thunderstorms developed during the afternoon where boundaries associated with a previous mesoscale convective system became focal points of differential heating and convergence.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 22, 3:40 AM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 22, 3:40 AM EST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
440 AM EDT Sat Jun 22 2019

.SYNOPSIS...
A stationary front will remain across the region through this
weekend. High pressure is expected to build over the Southeast
U.S. early next week. A cold front is forecast to slowly move
across the Coastal Plain Wednesday into Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Pre-dawn: Overnight, a potent MCS produced a large swath of severe
weather across the Tennessee Valley and mountains. This convective
complex was still an upstream concern for our forecast area
prior to daybreak as it shifts from the SC midlands to the coast.
We introduced POPs for showers and tstms into zones north of
I-16 in GA, east to our SC zones over the next few hours. The
risk of severe weather is a bit uncertain as this complex still
remains intact. We may end up with a few Severe Tstm Warnings
but it appears the strongest wind momentum will brush the parts
of the Charleston Quad-County area. The momentum of the MCS
should continue to drift a boundary into our region with stronger
winds possible in stronger convective cells which remain anchored
in 25-30 kt of effective shear early this morning.

Today: The forecast remains extremely complex with lower than
usual confidence in this first period. Remnants of the overnight
MCS are expected to push offshore of the eastern Carolinas
prior to mid morning but not before producing scattered
convection and debris cloudiness in some form of mid/high clouds
to start the day. The ECMWF was most robust with morning QPF
across our region, and it's latest 12 hr progression of
convective rains may be best of the global models. There is good
consensus that by late morning into early afternoon, clouds in
the wake of the MCS will dissipate as west flow resides in the
boundary layer and keeps the sea breeze closer to the coast. The
complexity of the morning mesoscale and presence of more clouds
early on puts an uncertainty for heat advisories which were in
effect across parts of the forecast area. We maintained the
advisories but it will likely be marginal this afternoon give
some of the very latest guidance.

Severe Convection Potential: Overall, models continue to show
fairly extreme instability parameters developing ahead a mid
level short wave in northwest flow aloft. We expect an uptick
in convection after mid afternoon as organized convection is
expected to evolve over GA and SC. The intensity and scale of
severe weather will depend on many factors, including boundaries
left over from this morning's storms and differential heating
just to name a couple features. The potential for significant
cold pooling will be there if diurnal instability is realized
and this is a concern for more extensive wind damage potential.
At this point, the SPC slight risk across the region is a good
call given the myriad of uncertainties. Steep low and mid level
lapse rates are a concern to see in the model field coincident
with each other, suggestive of both a large hail and damaging
wind threat. Timing remains another issue and will continue to
be addressed through the day.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
The mid-levels will consist of ridging building over the Southeast
Sunday through Monday night, followed by the ridge axis moving
offshore on Tuesday. Several short waves within the overall flow are
expected to pass overhead or nearby during the short term, enhancing
the risk for convection at various times. At the surface, a
stationary front will be over or just north of the Charleston Tri-
County Sunday morning. This front will lift northward Sunday night
while inland troughing develops. The trough is expected to prevail
through Monday. A cold front is expected to approach from the
northwest on Tuesday, possibly making it to our area late in the
day. Moisture and instability will be in place each afternoon, which
is no surprise given it's now officially summer. The question will
be the thunderstorm risk every day. All the models have differing
opinions, forcing us to go with a mix and match strategy each day.
This equates to chance POPs Sunday afternoon and slight chance POPs
Monday and Tuesday afternoon. The forecast for each of these days
will need to get better defined as it goes to the near term. Some
severe thunderstorms containing damaging winds are possible each
afternoon. High temperatures should be a few degrees above normal,
mainly Monday and Tuesday. Additionally, heat index values around
105 F each afternoon (especially in the coastal corridor) could
prompt more Heat Advisories.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
A stationary front or weak inland trough will prevail across the
Southeast. This will bring our area the typical afternoon/evening
showers and thunderstorms.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
We will be watching a convective system move out of the mountains
overnight with potential that showers and tstms hold together,
reaching the coast around daybreak with some strong wind gusts
possible. We have low confidence given latest model output and
mesoscale trends. Both CHS and SAV will likely see at least 1
round of tstms late today. Strong instability is expected and
the storms could be strong to severe. Otherwise, little change
with VFR conditions prevailing.

Extended Aviation Outlook: Brief flight restrictions are possible in
afternoon/evening showers/thunderstorms.

&&

.MARINE...
The main issue for the forecast today will be the potential for
strong to severe tstms moving off the coast later today and this
evening. There is also a risk for strong tstms along the SC
coast nearing daybreak as a weakening MCS moves into the area.
Otherwise, a weak boundary will likely stagnate somewhere along
the upper SC coast and winds could go light and variable over
Charleston waters at some point outside convection tonight.
Through tonight winds will be mainly 15 kt or less and seas 2-3
ft.

Extended Marine: A stationary front will remain across the region
through this weekend. High pressure is expected to build over the
Southeast U.S. early next week. A cold front is forecast to slowly
move across the Coastal Plain Wednesday into Thursday. Winds/seas
are expected to remain below Small Craft Advisory criteria.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Heat Advisory from 10 AM this morning to 6 PM EDT this evening
     for GAZ099>101-114>119-137>141.
SC...Heat Advisory from 10 AM this morning to 6 PM EDT this evening
     for SCZ042>044-047>052.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Jun 22, 3:39 AM EST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
439 AM EDT Sat Jun 22 2019

GAZ099>101-114>119-137>141-SCZ042>044-047>052-230845-
Candler-Bulloch-Effingham-Tattnall-Evans-Inland Bryan-Coastal Bryan-
Inland Chatham-Coastal Chatham-Long-Inland Liberty-Coastal Liberty-
Inland McIntosh-Coastal McIntosh-Hampton-Inland Colleton-Dorchester-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
439 AM EDT Sat Jun 22 2019

...HEAT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Severe Thunderstorms: A squall line will move through Southeast South
Carolina and Southeast Georgia this morning. Another line of
thunderstorms is expected this afternoon or evening. Severe
thunderstorms with damaging winds are expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Excessive Heat: The combination of hot temperatures and moderate
humidity could produce afternoon heat index values around 105 degrees
across Southeast South Carolina and Southeast Georgia Sunday, Monday,
and Tuesday. Heat Advisories may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ087-088-SCZ040-045-230845-
Jenkins-Screven-Allendale-Inland Berkeley-
439 AM EDT Sat Jun 22 2019

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Severe Thunderstorms: A squall line will move through Southeast South
Carolina and Southeast Georgia this morning. Another line of
thunderstorms is expected this afternoon or evening. Severe
thunderstorms with damaging winds are expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Excessive Heat: The combination of hot temperatures and moderate
humidity could produce afternoon heat index values around 105 degrees
across Southeast South Carolina and Southeast Georgia Sunday, Monday,
and Tuesday. Heat Advisories may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-230845-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
439 AM EDT Sat Jun 22 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Severe Thunderstorms: A squall line will move through Southeast South
Carolina and Southeast Georgia this morning. Another line of
thunderstorms is expected this afternoon or evening. Severe
thunderstorms with winds exceeding 34 kt are expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Jun 22, 4:54 AM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
554 AM EDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 AM     HAIL             3 SSW BONNEAU           33.26N  79.98W
06/22/2019  E0.88 INCH       BERKELEY           SC   PUBLIC

            A MEMBER OF THE PUBLIC REPORTED NICKEL-SIZE HAIL AND
            ESTIMATED WINDS 60 MPH OR GREATER.

&&

EVENT NUMBER CHS1900642

BRM

The radar

The Charleston,SC radar (KCLX), 38 km away, was scanning. The volume nearest the first event began at 10:15 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Hail, Effingham

When
June 22, 5:15 AM EST to 5:16 AM EST
Where
Effingham County, 2.71 mi SE of Stillwell
Measured
1.25 in hail
Reported by
Public
Coordinates
32.350, -81.220

The public reported half dollar size hail.

Thunderstorm Wind, McIntosh

When
June 22, 2:54 PM EST to 2:55 PM EST
Where
McIntosh County, 0.91 mi SE of Darien
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.360, -81.420

The County Warning Point reported a tree down on power lines along East 4th Street.

Thunderstorm Wind, Bulloch

When
June 22, 2:58 PM EST to 2:59 PM EST
Where
Bulloch County, 2.15 mi SSW of Clito
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.490, -81.780

The Bulloch County 911 Call Center reported a tree down on Lakeview Road.

Thunderstorm Wind, Screven

When
June 22, 3:06 PM EST to 3:07 PM EST
Where
Screven County, 1.88 mi WSW of Woodcliff
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.720, -81.780

The Screven County 911 Call Center reported a tree down near the intersection of Rocky Ford Road and Thomasboro Road.

Thunderstorm Wind, Screven

When
June 22, 3:12 PM EST to 3:13 PM EST
Where
Screven County, 1.74 mi W of Lewis
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.820, -81.710

A tree was reported down near the intersection of Buttermilk Road and McDonald Road.

Lightning, Chatham

When
June 22, 3:15 PM EST
Where
Chatham County, 0.36 mi NNE of Savannah Beach
Property damage
$75,000
Reported by
Broadcast Media
Coordinates
32.005, -80.849

Broadcast media shared pictures and video of a home on fire that had been struck by lightning along Marsh Creek Cove. Fire damage occurred to the attic and a portion of the second floor.

Thunderstorm Wind, Long

When
June 22, 3:29 PM EST to 3:30 PM EST
Where
Long County, 3 mi SSW of Aimar
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.740, -81.690

The Long County 911 Call Center reported multiple trees down near the intersection of Highway 84 and Simmons Crossing Southeast.

Hail, Liberty

When
June 22, 3:49 PM EST to 3:50 PM EST
Where
Liberty County, 4.18 mi NE of Seabrook
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
31.770, -81.280

A Liberty County emergency manager reported penny size hail.

Thunderstorm Wind, Long

When
June 22, 3:54 PM EST to 3:55 PM EST
Where
Long County, 5.45 mi WNW of Aimar
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
31.820, -81.750

A firefighter reported a tree on a power line along Rye Patch Road.

Thunderstorm Wind, Long

When
June 22, 3:55 PM EST to 3:56 PM EST
Where
Long County, 1.81 mi NW of Bayview
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
31.720, -81.750

A firefighter reported a tree down on a mobile home along North Macon Street in Ludowici.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832128, 832402, 832404, 832408, 832409, 832130, 832430, 832129, 832435, 832437.